Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 61, NWS Denver/Boulder, CO

August 24, 2002Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 24, 2002, 6:32 PM MDT for Phillips County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 6:32 PM MDT (00:32 UTC)
Expired
Aug 24, 2002, 7:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Phillips County, CO

The radar

The Goodland radar (KGLD), 155 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 6:44 PM MDTHail 0.75Paoli, CO
Aug 24, 7:01 PM MDTHail 1.5Paoli, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 1:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS55 KBOU 250032
SVRDEN
COC095-250115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF HOLYOKE

* UNTIL 715 PM MDT

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF FAIRFIELD...OR ABOUT 18 MILES
  NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
FAIRFIELD...HAXTUN...HIGHLAND CENTER...HOLYOKE...PAOLI AND WAGES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SATURDAY EVENING
FOR NORTHEAST COLORADO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4074 10265 4044 10266 4046 10224 4075 10223

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 24, 3:15 PM MDT, 3 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 PM MDT SAT AUG 24 2002

STRONG CONVECTION JUST ABT READY TO MOVE OVER THE NE CORNER OF THE
STATE.  LOW LVL MSTR...STEEP LAPSE RATES AND DRIER AIR ALOFT ARE
COMBINING WITH OUTFLOW BOUNDARIES FM EARLIER NEB PANHANDLE
CONVECTION TO PRODUCE ISOLATED SEVERE STORMS WITH LARGE HAIL AND
PSBLY SOME TORNADOS.  TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA
UNTIL 8 PM MDT.  THE CHANCE OF SCT THUNDERSTORMS EXTENDS ACRS THE
REST OF NE CO THRU THIS EVENING.  MOD SELY SFC WNDS ACRS NE CO HAVE
BROUGHT SFC DEWPTS INTO THE MID 50S WITH TEMPS INTO THE LOW 80S.
SFC BASED CAPES FM LAPS ARE AS HIGH AS 2200 J/KG.  OUTFLOW
BOUNDARIES CONTINUING TO MOVE SWWD WL PROBABLY BE THE FOCUSING
MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WELL INTO THE
EVENING.  ALOFT...A 100+ KT JET IS ARCING ACROSS THE NRN BORDER OF
THE STATE AND WILL BE IN PLACE THRU 06Z.  OVR THE MTNS...A MUCH
DRIER AIRMASS IS IN PLACE AND ONLY A MINIMUM AMNT OF SHOWERS IS
EXPECTED THROUGH TONIGHT.

ON SUNDAY...SOME OF THE DRIER AIR WILL WORK ONTO THE PLAINS BUT THE
LATEST MESO-ETA STILL HANGS ONTO LOW LEVEL MSTR FM WASHINGTON COUNTY
NWD AND EWD.  THE WEAK UPR RDG OVR THE SWRN U.S. IS GOING TO BE SET
IN PLACE OVR THE NEXT FEW DAYS...SO THE GENERAL PATTERN OF AFTN
SHOWER ACTIVITY ON THE PLAINS WILL CONTINUE.  THE MTNS WL CONT TO BE
TOO DRY FOR SHOWER ACTIVITY...BUT THE WLY FLOW IS NOT GOING TO BE
STRONG ENOUGH TO FLUSH THE LOW LVL MSTR OUT OF OUR FCST AREA.  TEMPS
ARND THE DENVER AREA WILL CLIMB A FEW DEGREES WARMER...BUT FARTHER
EAST ON THE PLAINS WL BE PERSISTENT IN THEIR AFTN HIGHS.

THIS PATTERN SHOULD CONTINUE MUCH OF THE WEEK...ALTHOUGH AFTER
MONDAY IT IS HARD TO PINPOINT ANY PART OF THE PLAINS THAT HAVE A
HIGHER CHANCE OF SHOWERS THAN ANYWHERE ELSE.  INDICATIONS ARE THAT A
FRONT MOVE INTO THE AREA TUESDAY WHICH MAY BRING MSTR AND
INSTABILITY ALL THE WAY BACK TO THE FOOTHILLS.  LATER IN THE
WEEK...TEMPS MAY BE A FEW DEGS WARMER THAN TUES AND WED...WHICH WL
BE THE COOLEST DAYS OF THE WEEK.               KDRBY

.DEN...NONE.

In the hours before

Local storm report, Aug 24, 4:25 PM MDT, 2 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT SAT AUG 24 2002

...PRELIMINARY STORM REPORT FOR AUGUST 24 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    8 SW DENVER               CO   0.88 INCH HAIL
08/24/02   DENVER                         QUINCY/WADSWORTH

0310 PM    1 E JULESBURG             CO   1.25 INCH HAIL
08/24/02   SEDGWICK

0320 PM    2 SE JULESBURG            CO   0.88 INCH HAIL
08/24/02   SEDGWICK

0345 PM    12 SE JULESBURG           CO   1.00 INCH HAIL
08/24/02   SEDGWICK

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:17 PM MDTTornado WarningBOUWashington43 min
Aug 24, 6:59 PM MDTTornado WarningBOUWashington46 min
Aug 24, 7:48 PM MDTTornado WarningBOUWashington27 min
Aug 24, 10:22 PM MDTSevere Thunderstorm WarningBOUWashington53 min
Aug 24, 10:32 PM MDTTornado WarningBOUWashington43 min
Aug 24, 11:14 PM MDTTornado WarningBOUWashington16 min
Aug 25, 1:28 AM MDTTornado WarningBOUWashington62 min
Aug 25, 2:00 AM MDTTornado WarningBOUWashington60 min
Aug 25, 2:33 AM MDTTornado WarningBOUWashington57 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.